Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Quad Cities, IA

February 6, 2019Henry County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Feb 6, 2019, 5:30 PM CST for Henry County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2019, 5:30 PM CST (23:30 UTC)
Expired
Feb 6, 2019, 11:30 PM CST
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 26 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WGUS53 KDVN 062330
FFWDVN
ILC073-070530-
/O.NEW.KDVN.FF.W.0001.190206T2330Z-190207T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
530 PM CST WED FEB 6 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Northwestern Henry County in northwestern Illinois...

* Until 1130 PM CST Wednesday.

* At 527 PM CST, emergency management reported an ice jam at the 
  lower end of the Green River which was causing rapid rises on the 
  Green River. Water was being observed on properties and in some 
  homes in the city of Calona.
 
LAT...LON 4145 9031 4146 9039 4149 9037 4150 9031

$$

Brooks
2 follow-up statements
572 
WGUS73 KDVN 062346
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
546 PM CST WED FEB 6 2019

ILC073-070530-
/O.CON.KDVN.FF.W.0001.000000T0000Z-190207T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry IL-
546 PM CST WED FEB 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CST FOR
NORTHWESTERN HENRY COUNTY...

Emergency management reported an ice jam at the lower end of the 
Green River which was causing rapid rises on the Green River. Water 
was being observed on properties and in some homes in the city of 
Colona.

Locations that will likely be impacted by flood waters will be lower 
lying areas near the river just upstream of the confluence of the 
Green and Rock Rivers. Ice jams can cause quick changes in river 
levels as a jam can build and release. If you are in the warned area 
be prepared for rapid changes in water levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4145 9031 4146 9039 4149 9037 4150 9031

$$

Brooks
223 
WGUS73 KDVN 070525
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1125 PM CST WED FEB 6 2019

ILC073-070531-
/O.EXP.KDVN.FF.W.0001.000000T0000Z-190207T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry IL-
1125 PM CST WED FEB 6 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HENRY COUNTY WILL EXPIRE
AT 1130 PM CST...

Flood waters continue to recede. Flooding is no longer expected to 
pose an immediate threat to life and property. Please continue to 
heed any remaining road closures and avoid residual flood waters.

LAT...LON 4145 9031 4146 9039 4149 9037 4150 9031

$$

Uttech

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 5:22 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 6, 5:22 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
522 PM CST Wed Feb 6 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 313 PM CST Wed Feb 6 2019

Mostly cloudy skies were in place across the region thanks to
moisture and WAA along a warm front stretching from central Oklahoma
to central Indiana. This WAA was also creating enough instability
aloft, allowing for the development of thunderstorms across portions
of east central Iowa this afternoon, which were even producing hail
up to pea size! Temperatures changed little at the surface due to
the cloud cover and light winds, and as of 3 PM ranged from 27 in
Dubuque, to 33 in the Quad Cities.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 313 PM CST Wed Feb 6 2019

Very challenging forecast shaping up for the short term period with
mixed precipitation moving in this afternoon and tonight.

First wave of precipitation now moving across the region in response
to increasing WAA aloft taking place across southern IA. Sleet,
freezing rain and rain will be possible with the activity as it
moves through, with the potential also existing for hail up to a
half inch in thunderstorms. This wave will move north through this
evening, giving much of the region a quick break through 9-11 PM.

The main forcing arrives around midnight as a deep trough and
embedded vort maxes move into the eastern Great Plains. Surface
low will develop ahead of this trough over central Oklahoma, and
will quickly dash north into the Midwest late tonight. Copious
amount of warm air aloft and moisture to build north ahead of the
surface low thanks to strong 850 mb transport, LLJ and the warm
front, which will set up nearby across central IL. This front and
subsequent warm air aloft will continue to wreak havoc with
precipitation type forecasting heading into Thursday.

Primary precipitation types look to be freezing rain and sleet once
again across eastern IA due to the warm air aloft, and is supported
by global and high-res forecast soundings across the area. Further
east, warming surface temperatures will allow most NW Illinois to
see mix with or change over to all rain tomorrow morning. As the
system moves east and colder air wraps around the surface low,
expecting precipitation to gradually wind down and change to all
snow. Counties along and northwest of Highway 151 will have the
potential to see 1-3 inches of snow by Thursday evening where
colder temperatures will stick around longer.

Now to headlines. After collaboration with surrounding offices, have
gone ahead and upgraded portions of southeast Iowa and northeast
Missouri from a Winter Weather Advisory to an Ice Storm Warning as
QPF amounts across the area have increased. Ice amounts across this
area may approach 0.3 inches through Wednesday evening. Winter
Weather Advisories remain in effect elsewhere where expected ice
amounts will remain model. There is the potential for heavier ice
amounts further northeast along the Mississippi River, but have held
off on potential upgrades due to lower confidence on amounts and
potential for rain to mix in.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 313 PM CST Wed Feb 6 2019

Thursday night...Wrap around light snow and flurries mainly along
and north of Hwy 30 through mid evening with little or no additional
accumulation, but the main story will continue to be the brisk
northwest winds gusting to 35 MPH during the evening, and strong
cold air advection. With ambient temps making it down into the
single digits above and below zero, combined with the winds
widespread wind chills of 15 to 25 below still on track. Wind Chill
advisory criteria looks to be reached from midnight on through at
least 10 AM Friday morning along and northwest of a line from Iowa
City, to Clinton IA, and to Freeport IL. The western Hwy 20 corridor
may even have wind chills pushing 28 below. With the winds, will
maintain some areas of drifting and blowing snow in the northwest Thu
evening in areas that get a few inches of new snowfall.

Friday and Saturday...Harsh wind chills Friday morning, with the
rest of the day a cold blustery one, but wind decreasing late making
for a very cold night into early Sat morning. Some 5 to 10 below
values possible north of I80 where there is some lingering snow
cover, other areas around zero to a few degrees below zero possible.
High temp recovery into the upper teens and 20s Sat afternoon.

Sunday...12z medium range model runs continue to advertise a sfc low
skirting to the south with inverted trof sweeping acrs the area.
Light to moderate snow amounts possible by Sunday evening across
much of the DVN CWA.

Monday through next Wednesday...A low confidence period, but the
longer range guidance continues to suggest a stronger low pressure
wave to roll up somewhere acrs the Midwest, with either significant
amounts of snow or wintry mix possible. The track will be pivotal,
with the 12z GFS bring it up far enough to the northwest that the
southeast half of the CWA sees mainly rain on Tuesday. Strong winds
may wrap in behind the system as well if the sfc low deepens as much
as the ominous 12z ECMWF suggests.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 517 PM CST Wed Feb 6 2019

Poor flying weather will continue through Thursday, as a winter
storm moves over the region. This will bring many hours of
freezing drizzle with LIFR conditions this evening into the
overnight, followed by widespread rain/freezing rain/sleet from
late tonight through late morning Thursday, when a cold front will
sweep through, increasing northwest winds to 20 to 30 kts, and
dropping temperatures into the 20s. All precipitation will switch
to snow, any for a brief time, accumulations are possible. By late
afternoon, the snow should shift out of the area.

&&

.HYDROLOGY...
Issued at 313 PM CST Wed Feb 6 2019

Area rivers continue to respond to recent snow melt induced run-
off, as well as ice action/jams. Significant rises continue with
minor to moderate flooding ongoing or forecast on many area
tributary rivers, as well as on the Mississippi at Gregory
Landing. But ice jams breaking up have allowed a few sites to drop
off as well over the past 12 to 24 hours. Still, additional ice
action will have to be kept in mind as it may produce sudden
fluctuations from the expected river levels at many sites through
the end of the week. Also, the potential for seasonably high
rainfall across portions of the area tonight and possibly
aggravating ongoing flooding, or creating new flooding situations
will have to be kept in mind.

Emergency management reported a levee had failed on the north side
of the Green River between Colona and Geneseo Illinois due to an
ice jam. Flooding is ongoing mainly on the north side of the Green
River and surrounding the Hennepin Canal. Some roadways in Henry
County in the Colona area are closed due to flooding with
moderate flooding ongoing along the Hennepin Canal State Trail. An
Areal Flood Warning has been issued for this area through this
coming Sunday.

The Rock and Pecatonica River basins: Flood warnings for
moderate flooding continue on the Rock River at Joslin and
Moline. Ongoing ice action combined with the recent snow melt is
having a large impact in holding up river levels, and this should
continue into early next week. Also, bouts of rain tonight and
into Thursday will run-off and contribute to the high water
levels and possibly aggravate ongoing ice jams. A flood warning
continues for the Pecatonica River at Freeport, where the river is
forecast to reach flood stage by Friday evening.

The Maquoketa, Skunk and Wapsipinicon Basins: Recent snow melt
combined with ice action will keep the Wapsi near De Witt
hovering above flood stage through the weekend, unless the ice
jam breaks or gives way. On the Maquoketa River at Maquoketa, the
ice jam has given way and river levels there continue to fall
below the flood stage.  Ice jams continue to force river levels
up on much of the North Skunk and Skunk Rivers as well. At Augusta
where a large ice jam forced water to the major flood category
yesterday, it is falling now but still in moderate flood levels.
Will have to watch these sites as continued ice in the river
channel may cause further fluctuations in the river levels through
Thursday.

Iowa and Cedar River Basins: The Cedar River near Conesville is
cresting below flood stage and thus the flood warning has been
cancelled there. Ice action will cause the Iowa River at Marengo
to fluctuate around the moderate flood stage through tonight,
before falling. The Iowa River at Lone Tree has crested below
moderate flood stage and is falling. The latest forecast for the
Iowa River at Oakville, has the river level rising around the
flood stage by Thursday morning. Most other sites on the Iowa
will experience within bank rises near or above action stages
through the weekend.

Mississippi River: A confirmed ice jam is keeping water levels
high just above the flood stage at Gregory Landing on the lower
Mississippi River. Will keep the river in a flood warning trough
the weekend, with ongoing ice action and incoming flow keeping
levels up at that site. The ice jam there may produce quick river
level fluctuations(rises and falls) of several feet over the next
several days as the ice shifts and adjusts. Elsewhere on the
Mississippi, as ice and run-off from the tributaries move into the
mainstem, more localized ice impacts may continue on other
locations for river level fluctuations.

High water from snow melt and ice will continue to keep the La
Moine River near Colmar IL fluctuating around the flood stage
through tonight. More rainfall tonight may hold up river levels
or produce additional rises from the expected levels through
Thursday night.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 6 PM CST Thursday for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Iowa-
     Jackson-Johnson-Jones-Lee-Linn-Louisa-Muscatine-Scott.

     Ice Storm Warning from midnight tonight to 6 PM CST Thursday for
     Henry IA-Jefferson-Keokuk-Van Buren-Washington.

     Winter Weather Advisory until midnight CST tonight for Henry IA-
     Jefferson-Keokuk-Van Buren-Washington.

IL...Winter Weather Advisory until 6 PM CST Thursday for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-Mercer-Rock
     Island-Stephenson-Whiteside.

MO...Winter Weather Advisory until 6 PM CST Thursday for Clark.

     Ice Storm Warning from midnight tonight to 6 PM CST Thursday for
     Scotland.

     Winter Weather Advisory until midnight CST tonight for Scotland.

&&

SYNOPSIS...Speck
SHORT TERM...Speck
LONG TERM...12
AVIATION...ERVIN
HYDROLOGY...12
Hazardous weather outlook, Feb 6, 3:36 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
336 PM CST Wed Feb 6 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-072145-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
336 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Two waves of freezing rain and sleet will impact the area tonight.
One will move northeast through the outlook area late this
afternoon and very early this evening. Road temperatures are near
freezing, and patchy icy roads can be expected, mainly on
untreated surfaces with this early wave of freezing rain. After
the rains move out by 6 PM, several hours of freezing drizzle can
be expected, which will again bring the risk for slick
conditions.

After midnight, a large area of freezing rain, sleet, and even a
few thunderstorms will move up over the entire area. Ice
accumulations over a quarter inch are expected over portions of
southeast Iowa, where a Ice Storm Warning is in effect the day
Thursday. The rest of the outlook area to the east and northeast,
a Winter Weather Advisory is in effect through Thursday where ice
accumulations will be one to two tenth of an inch. Sleet is also
possible over the entire area, with up to a half inch possible,
mainly where thunderstorms occur.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The winter mess will continue to bring hazardous travel through
Thursday.

Bitterly cold weather with strong winds, and possibly blowing snow
will sweep in Thursday afternoon and night. Winds will gust up to 30 MPH
Thursday afternoon into Friday as colder air moves into the
region. The wind and cold temperatures will create wind chills of
15 to 25 below zero late Thursday night into Friday morning.
Colder than normal temperatures will continue into the weekend.

Another storm system will impact the region Sunday with snow and more
snow is possible Monday and Tuesday. Due to uncertainty in storm
tracks, it is too early to estimate any potential snowfall
amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of ice amounts over one tenth inch will be
appreciated.

ERVIN

In the hours before

Special weather statement, Feb 6, 2:16 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
216 PM CST WED FEB 6 2019

IAC113-062045-
Linn-
216 PM CST WED FEB 6 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINN COUNTY UNTIL 245 PM
CST...

At 215 PM CST, a strong thunderstorm was located over Hiawatha, or
near Cedar Rapids, moving northeast at 45 mph.

Pea size hail is possible with this storm.

This includes Interstate 380 between mile markers 22 and 31.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4229 9148 4215 9136 4215 9137 4195 9175
      4204 9183 4230 9150 4230 9149
TIME...MOT...LOC 2015Z 238DEG 41KT 4204 9174

McClure
Special weather statement, Feb 6, 4:51 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
451 PM CST WED FEB 6 2019

ILC015-085-177-195-IAC045-097-062345-
Whiteside-Jo Daviess-Carroll-Stephenson-Jackson-Clinton-
451 PM CST WED FEB 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITESIDE...
SOUTHEASTERN JO DAVIESS...CARROLL...SOUTHWESTERN STEPHENSON...
SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES UNTIL 545 PM
CST...

At 450 PM CST, a strong thunderstorm was located near Andover, or 8
miles north of Clinton, moving northeast at 45 mph.

Pea size hail is possible with this storm, along with sleet and
freezing rain. Expect hail and sleet covered roads as this storm
passes through.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4220 8966 4220 8969 4201 8969 4187 9027
      4198 9047 4236 8983
TIME...MOT...LOC 2250Z 243DEG 41KT 4195 9018

Ervin

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:26 PM CSTSpecial Weather StatementDVNMcDonough34 min
Feb 5, 8:37 PM CSTRiver Flood WarningDVNStephenson6 days
Feb 6, 3:08 AM CSTWinter Weather AdvisoryDVNBureau, Carroll, Hancock, Henderson, Henry, Jo Daviess and 7 more48 hr
Feb 6, 3:49 AM CSTWinter Weather AdvisoryDVNBureau, Carroll, Henry, Jo Daviess, McDonough, Mercer and 5 more47 hr
Feb 6, 11:39 AM CSTAreal Flood WarningDVNHenry10 hr
Feb 6, 4:51 PM CSTSpecial Weather StatementDVNCarroll54 min
Feb 6, 5:53 PM CSTSpecial Weather StatementDVNPutnam22 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.